Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 199, NWS Greenville-Spartanburg, SC

November 1, 1997Oconee County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Nov 1, 1997, 7:01 PM EST for Oconee County, South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 1997, 7:01 PM EST (00:01 UTC)
Expired
Nov 1, 1997, 7:30 PM EST
In force
29 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Oconee County, SC

What was reported inside it

TimeReportWhereRemark
Nov 1, 7:08 PM ESTThunderstorm Wind 50Westminster, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 020001 RRA
SVRGSP
SCC073-020030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
701 PM EST SAT NOV 1 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...SOUTHERN OCONEE COUNTY
 
WEATHER SERVICE RADAR INDICATED A DEVELOPING SEVERE THUNDERSTORM NEAR
OAKWAY...5 MILES SOUTHEAST OF WESTMINSTER.
 
THIS STORM WAS MOVING EAST AT 40 MPH...AND WILL PASS TOKEENA
CROSSROADS AND MOVE OVER LAKE HARTWELL BY 720 PM. LARGE HAIL AND
DAMAGING WINDS ARE LIKELY WITH THIS STORM.
 
PEOPLE IN THE PATH OF THhIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 1:05 PM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Nov 1, 1:05 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION CORRECTED TO ADD FOURTH PERIOD POPS
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
105 PM EST SAT NOV 01 1997

ALL: CLOUDY TONIGHT WITH SHOWERS/THUNDERSTORMS LIKELY. MOSTLY
     CLOUDY MOUNTAINS SUN/SUN NIGHT...PARTLY CLOUDY REST. CLOUDY
     MOUNTAINS MON...MOSTLY CLOUDY REST...WITH MORNING FLURRIES
     POSSIBLE N MOUNTAINS. COMPROMISE FAN/FWC TEMPERATURES.

CLOSED UPPER LOW TO SPIN OVER GREAT LAKES THIS PACKAGE. POWERFUL
SHORTWAVE ROUNDS LOW TONIGHT...BRINGING COLD FRONT THROUGH AREA BY
MORNING. LOW LEVEL FLOW TO BACK AHEAD OF FRONT ADDING MOISTURE
ADVECTION AND DIRECTIONAL SHEAR. LEFT EXIT REGION OF APPROACHING
130 KT JET MAX TO ENHANCE LIFT. MOST FAVORED AREA FOR SEVERE APPEARS
TO PASS JUST TO OUR S AT 02-07Z. SHOWERS TO LINGER UNTIL 10Z. DRY
SLOT TO WORK INTO FOOTHILLS/PIEDMONT BEHIND FRONT SUN. WRAP AROUND
MOISTURE TO MOVE E THROUGH TN VALLEY SUN NIGHT WHILE COLD ADVECTION
BRINGS THICKNESS LOWER. BY MON CLOUDS SPREAD OVER AREA...ESPECIALLY
MOUNTAINS WHERE AIR COLD ENOUGH FOR SNOW. LACKING INGREDIENT WILL BE
UPSLOPE COMPONENT OF LOW LEVEL WIND. MENTION OF MON MORNING FLURRIES
N NC MOUNTAINS MAY BE BEST. COLD ADVECTION FAVORS FAN TEMPERATURES
BUT DOWNSLOPE COMPONENT TO OFFSET COOLING SUN.

AVL  44/56/35/50   6000
CLT  49/62/41/58   6000
GSP  48/61/40/57   6000

JAT

In the hours before

Special weather statement, Nov 1, 4:11 PM EST, 2 hours 50 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
41O PM EST SAT NOV 1 1997

...STRONG THUNDERSTORMS POSSIBLE THIS EVENING OVER NORTHEAST GEORGIA
...THE UPSTATE OF SOUTH CAROLINA AND MUCH OF WESTERN NORTH
   CAROLINA...

A COLD FRONT OVER WESTERN TENNESSEE LATE THIS AFTERNOON WILL APPROACH
THE APPALACHIAN MOUNTAINS THIS EVENING SPREADING SHOWERS AND STRONG
THUNDERSTORMS INTO NORTHEAST GEORGIA...WESTERN NORTH CAROLINA AND
THE UPSTATE OF SOUTH CAROLINA. A FEW OF THE STORMS...MAINLY ALONG
AND SOUTH OF INTERSTATE 85 COULD EVEN BECOME SEVERE...PRODUCING
DAMAGIING WINDS AND LARGE HAIL.

THE COLD FRONT WILL MOVE ACROSS THE MOUNTAINS AND THE WESTERN
CAROLINAS DURING THE EARLY MORNING HOURS...USHERING IN COOLER
AND MORE STABLE AIR FOR SUNDAY.

RESIDENTS OF NORTHEAST GEORGIA AND THE CAROLINAS SHOULD KEEP
INFORMED OF THE WEATHER THIS EVENING. AT THIS TIME NO WATCHES ARE
IN EFFECT FOR THE AREA. IF THE POTENTIAL FOR SEVERE THUNDERSTORMS
INCREASES...WATCHES MAY NEED TO BE ISSUED. SPOTTERS AND HAM RADIO
OPERATORS SHOULD BE PREPARED FOR POSSIBLE ACTIVIATION THIS EVENING.

STAY TUNED FOR LATER STATEMENTS AND UPDATED FORECASTS FOR MORE
INFORMATION.

RBN

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.